? about drugs for protecting you from osteoporosis

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kak
Regular Member


Date Joined May 2009
Total Posts : 85
   Posted 11/27/2009 11:02 AM (GMT -6)   
Hi: I have done some research and some places advise that my husband should be on some kind of protection for his bones. I found the drugs are a bisphosphonate drugs (such as zometa, aredia, fosamox and actonel).

As soon as my husband was put onto lupron he was told to take calcium with vit D and he has been very faithfull in this, but he has lost muscle mass and I am wondering what is happening with his bones. Anyone out there give me any suggestions for what they have done. Thanks in advance.
AGe 54 diagnosed March of 2007
PSA 107
Gleason 8
Stage T2 or T3 (weren't sure was out of prostate capsule)
Bone scan march 2007 and Aug 2008 both clear
ct 2007 clear
started casadex/lupron March of 2007 (casadex only for 4 months)(lupron for 2 yrs)
Aug 2007 had 37 treatments (also radiated lymph nodes)
psa spr 07-107,went down to .34 by Dec 08, March 09 0.7, May 1.54
 
 


Swimom
Veteran Member


Date Joined Apr 2006
Total Posts : 1732
   Posted 11/27/2009 1:52 PM (GMT -6)   
Only a bone density test would tell you how much, if any bone loss there may be. Me personally? I would do everything including weight bearing excersises to delay the need for anything other than vitamins. Light lifting and walking, swimmming, tennis, yoga.....things to keep energy levels up and muscles moving. These are the exact recommendations for a woman's good health as we (gently) age :>)

swim
 Hilarem datorum diligit Deus


DanielleS
Regular Member


Date Joined Jul 2007
Total Posts : 57
   Posted 11/27/2009 3:53 PM (GMT -6)   
My husband has been on some form of hormone therapy since February 2007. Although his bone scans have been normal, our current oncologist recommended bone density testing. This did show some osteoporosis and she recommended Zometa infusions every six months. We also hope that this may fight any mets to the bone that are too small to be picked up on the scan.

The Zometa causes some mild achiness but for him no severe side effects.

I think you are right to be concerned.

Hopeful in MD
Regular Member


Date Joined Apr 2009
Total Posts : 66
   Posted 11/27/2009 4:19 PM (GMT -6)   
Hi Kak,
 
I have been on Lupron since Apr. 2009.  From the beginning, I have been on a supplement consisting of Vit. D, Calcium, Magnesium, Strontium, and Boron on the recommendation of my uro.  The product is called Prosteon and is available from Theralogix in Rockville, Md.  I should emphasize that I cannot personally recommend the product and have no definite info that it is helping me.  However, I will continue to take it. My uro says it's the best supplement that he knows of.
 
In addition, though, it is important that your husband get regular exercise (don't overdo it) such as walking, swimming, etc. and light weight lifting.  I use a treadmill and lift 5 lb. weights for a few minutes using various motions.
 
Check with your uro to see if supplements will suffice.
 
Gene in Md
Age 70.
Dx Dec 07. PSA 8.4. DRE confirmed tumor. Three of six positive. Gleason: 6 (3+3). Seeds Iodine 125 Jan 08. PSA's 3.9, 1.7. Rising PSA's: 2.3, 3.4, 3.9, indicating  seeds not working.  April 09 began HT with Lupron 30 MG ea. 4 mos.  Side effects hot flashes, severe fatigue until mid-July. Jun 09 - Onco DRE negative for nodules - hooray!!! Aug 09 - PSA 0.5!!!  Lupron working! Aug. 21 - 2nd Lupron shot.  Aug. 31 - hyperbaric oxygen for rectal bleeding (radiation proctitis).  40 sessions as of Nov. 9.   Nov. 5 sigmoid exam - gastro "oxygen not working." Hyperbaric doc "they are" confirmed by Nov pics compared to Sep. Will continue treatments up to 60, the max nr for one course of treatments. 


Tony Crispino
Veteran Member


Date Joined Dec 2006
Total Posts : 8128
   Posted 11/28/2009 12:10 PM (GMT -6)   
Hi Kak,
The day I started hormone therapy I was prescribed Fosamax. Supplementing alone is not sufficient to stop the onset of osteoporosis according to my oncologist. After 2 and a half years, I stopped my HT and still take Fosamax until my T levels are back to a normal range. Unfortunately that could be quite some time so for now I try to remember to take the Fosamax prior to church on Sundays. The suggestion of a DEXA scan is a good one. I would ask for it to get a baseline of his bone density. And I would check it annually.

There is a reason to not prescribe it however. Bisphophonates can cause necrosis in bone tissue such as the jaw bone. If you take bisphonates, you MUST monitor its use.

Tony
Prostate Cancer Forum Co-Moderator

Post Edited (TC-LasVegas) : 11/28/2009 11:14:06 AM (GMT-7)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 18, 2018 9:53 AM (GMT -6)
There are a total of 2,972,781 posts in 326,010 threads.
View Active Threads


Who's Online
This forum has 160853 registered members. Please welcome our newest member, afayth.
429 Guest(s), 9 Registered Member(s) are currently online.  Details
hope abounds, GoBucks, tickbite666, Katerina-b, 142, songlady, quincy, NotQuiteAntonio, halbert